Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Diabetic. Diagnoised with NHL and completed chemotherapy. Feeling tired. Suggested Seerum electolyte, urine test and haemogram. Cause?

User rating for this question
Answered by

Practicing since : 2003
Answered : 495 Questions
Hi...I am XXXXX From Bangalore, India. My father has been diagnoised with NHLand is completed his third chemo. His age is 71 years. he is non diabetic. Very slight BP ocasionally. (almost nil u can say) During the completion only al of a sudden his BP lowered to 60-90.The with IV fluids it shot back to 70-110 and he was relieved. However after a week he was very tired and during the review with oncologist, he sugested for his Seerum electolyte, urine test and haemogram. His TC (WBC) were found to be 1230 for which doc suggested pegstim injection with cifran tablets (twice a day) for 5 days. But after 4 days we got him admitted to hosp as he said he is feeling very tired and there is no sign of improvement in his energy levels. There he was diagnosed with Hyponatremia and was admitted for couple of days. HIsWBC counts were increased. He was treated with IV fluids, Sodamint. but the test still revealed his Sodium level 120 and chloride at 92. Doctor told to take fluids and salt water gargle and increased salt in food.
Now i wanted to know, because of side effect of Chemo are his kidney's getting failed. He says when he passes urine sometimes he feels its more and feels tired also at times. His creatinine level was 1.3 but during the recent hospitalidation it was 1.0. He looks less energetic and says some pricking sensation in legs and sleeps most of the time. Does not have any other symptioms. I would like to know, if we need to chck anything more..? What other complications he may get into.? what are the things i need to check on
Posted Tue, 8 Oct 2013 in Kidney Conditions
Answered by Dr. Aditya Bhabhe 11 hours later
Brief Answer:
See detailed answer

Detailed Answer:
Hi there
Thanks for sending in your query.

I will answer your questions one by one

1) Kidney failure: The kidney function can be affected if the patient is dehydrated or his Blood pressure falls for any reason. Some medications used in the treatment of NHL can also cause this problem.

However if the level of creatinine is 1.0 mg/dl then it is within the normal limits. It means that the kidneys are working OK at present. I do not expect any kidney related complications with this creatinine level.

I would suggest a few additional tests to determine his kidney status as well as find out if he has some risk factors for developing kidney disease.

This includes Blood urea, Calcium, phosphorus and uric acid levels; urine analysis and an Ultrasound of the kidneys and bladder.

Also if I could know the drugs which he has received for chemotherapy, it will be helpful to determine if any of them are potentially toxic to the kidneys.

2) Low sodium: For determing the cause we need to do 3 additional tests: serum osmolality; urine osmolality and urine sodium levels. Once we have these values we can determine the exact cause of low sodium and treat it accordingly.

3) Patient's symptoms of low energy, tiredness etc.: These are unlikely to be due to a kidney problem. One possibility is low sodium level. So continue the measures for correcting sodium which your doctor has suggested. If the symptoms persist even after the sodium levels are corrected, then we will have to do additional tests like a CT scan of the head etc. to determine if there is some other reason.

Hope this was helpful.
Feel free to contact me if you have more questions or if you would like to send me any additional information.

Dr.Aditya Bhabhe
Above answer was peer-reviewed by
Follow-up: Diabetic. Diagnoised with NHL and completed chemotherapy. Feeling tired. Suggested Seerum electolyte, urine test and haemogram. Cause? 57 minutes later
Thanks for that advise and information doctor.

I do have his urine analysis for now:
Quantity - 20 ml
Color: pale yellow
Reaction: Alkaline
Specific gravity: 1.005

Albumin : trace
Sugar: Nil
Ketone bodies: Nil

Epithelial Cells 1-2 /hpf
Pus cells 2.4 /hpf
RBCs Nil

Also following were his details before the last hospitalisation where he was adminstered sodium:

After discharge his serum sodium was 125 and doc suggested to take more salt and also oral fluids.

His CHEMO protocal was RCHOP
R - Rituximab
C- Cyclophosphamide ( I guess this is the culprit for low sodium levels)
H- Epirubucin
0 - Oncovin(VIncristine)
P - Predmisolone

Premedication: T Dexona 4mg twice (previous day of chemo), T and T Avil 1 at night and 1 Rantac before dinner.

He somhow managed well with first and second chmo rounds. But after this third one, we are really thinking if he will be able to withstand rest of the chemos (6 dosages are recommended).

Please suggest.

Forgot he urinates quite often. he takes fluids like juices, coconut water also passes urine say in 2 hours..sometime within that too. So is it soemthing he is unable to hold water content or is this the reason due to which sodium is going off from his body?

Do not mind my queries, i am kind a confused as to what to watch for next?
Answered by Dr. Aditya Bhabhe 1 hour later
Brief Answer:
See detailed answer

Detailed Answer:

Thank you for the additional information.

1) Urine analysis report: Specific gravity is on the lower side. This means that your father is probably drinking a lot of water and that could explain why he has to pass urine so frequently.
A simple helpful thing to do would be to keep a chart for 24 hours of all the liquid intake and the urine passed.
The rest of the report looks ok ( I would not worry too much about trace protein and amorphous deposits)

2) Passing excess urine and relation to sodium: I have already discussed a possible cause of frequent urination above.
I do not think that this is the reason sodium is lost from the body. Once we know the amount of water he drinks in a day, it will help. This is because excessive water intake can cause a low sodium but we have to carefully examine the patient before we connect the two.

3) Medications: Most of the medications which you have mentioned do not cause renal toxicity as a major side effects. There have been case reports of renal failure with rituximab and vincristine but it is very rare. If his serum creatinine is 1.0, I do not see a contra indication for their further use from a renal perspective.

You are right about cyclophosphamide. It could have caused low sodium.
The tests which I have mentioned will help us in reaching the right diagnosis (see my reply above)
If it has to be administered again then we have to take more precautions (like giving more normal saline and avoiding free water containing iv fluids).

However these are medications with numerous other side effects. So your oncologist has to make the final call as to whether the patient would be able to tolerate the remaining cycles.

Hope this was helpful.
I would be happy to clarify on any other questions which you may have.
Aditya Bhabhe
Above answer was peer-reviewed by
Follow-up: Diabetic. Diagnoised with NHL and completed chemotherapy. Feeling tired. Suggested Seerum electolyte, urine test and haemogram. Cause? 1 hour later
That was quite convincing reply doctor. I have noted the tests you have mentioned. If i continue to see there are no improvements in my father;s health as he is now, I shall get these tests and keep you posted.

DO let me know how do I contact you only again in this forum.

Answered by Dr. Aditya Bhabhe 14 minutes later
Brief Answer:
Follow up

Detailed Answer:

I am glad that I could be of help.

For further follow up, I guess you have to log on and follow this thread. If you post your questions as a follow up to this then they will be directed to me.

If that does not help then you can contact the customercare service.

Regards and best wishes,

Dr. Aditya Bhabhe.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor